Anesth Analg. 2006 Aug;103(2):410-2, table of contents.
Tripathi M1, Pandey R, Ambesh SP, Pandey M. Author information
The illegal mixing of organophosphates and pyrethroids in marketed agriculture insecticides is becoming prevalent in developing countries. Over a 12-mo period, 8 patients were admitted to the emergency department of a university hospital in Dharan, Nepal after ingestion of such a mixture with suicidal intent. All patients presented with a combination of miosis, bradycardia, tachypnea, and unconsciousness. The occurrence of both pupillary dilation after a small-dose infusion of atropine (0.08 to 0.2 mg/kg in 1-3 h) and seizures raised the possibility of pyrethroid poisoning. In each case, an examination of the insecticide container confirmed that it contained a mixture of organophosphate and pyrethroid. After seizure control, gastric lavage, respiratory support, hemodynamic stabilization and diuresis, seven of the patients recovered without neurological deficit. One patient suffered aspiration pneumonia and died. The early clinical picture after this mixed poisoning is based on the toxicity of organophosphates rather than pyrethroids. Because the patients responded to a small dose of atropine with mydriasis and tachycardia, it suggested a mixed poisoning. Early suspicion of mixed poisoning may have a significant prognostic impact.
Click here to read more...